Wyoming, 2013

High Wind in Wyoming, December 14 to 16, 2013

December 14 to 16, 2013 · NWS RIW · 1 event in 1 county or zone

A tight pressure and thermal gradient developed over the Absaroka Range and strong gap flow resulted in high winds. The winds were strongest in the wind prone areas of the Cody Foothills, especially around Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure and thermal gradient developed over the Absaroka Range and strong gap flow resulted in high winds. The winds were strongest in the wind prone areas of the Cody Foothills, especially around Clark. High winds persisted over portions of three days with repeated wind gusts above 60 mph at a sensor along State Highway 120 south of Clark. This sensor measured a peak gust of 74 mph at 0800MST December 15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 2:30 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 14, 2:30 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST SAT DEC 14 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY

WIND WILL BE THE BIG STORY THROUGH THE SHORT TERM ACROSS MUCH OF THE
FORECAST AREA. THE GRADIENT WILL CONTINUE TO INCREASE AT THE SURFACE
AS LEE SIDE TROUGHING COMBINES WITH A SURFACE HIGH BUILDING INTO
SOUTHWEST WYOMING. THERE IS ALSO AN IMPRESSIVE GRADIENT ALOFT AS
HEIGHTS FALL TOWARD A DEEPENING LOW OVER THE GREAT LAKES AND RISE
OVER THE GREAT BASIN...WITH WYOMING CAUGHT IN THE MIDDLE. THERE IS
ALSO SOME JET INTERACTION ALREADY STARTING TO FORCE SOME OF THESE
STRONGER WINDS TO THE SURFACE...THIS IS EXPECTED TO CONTINUE OFF AND
ON THROUGH MONDAY NIGHT. THE GREATEST IMPACT TONIGHT IS EXPECTED TO
BE ALONG THE CODY FOOTHILLS AS THE WINDS ALOFT ALIGN WITH THE
ABSAROKA RANGE AND THERE IS ENOUGH FORCING ALOFT TO CAUSE A BREAKING
MOUNTAIN WAVE INTO CLARK AND WEST CODY. SOME OF THESE GUSTS ARE EXPECTED
TO IMPACT HWY120 BETWEEN MEETEETSE AND THE MONTANA BORDER...LIGHT
TRAILERS AND HIGH PROFILE VEHICLES ARE ADVISED TO PLAN AN ALTERNATE
ROUTE THIS WEEKEND. VERY GUSTY WINDS ARE ALSO EXPECTED ACROSS THE
HIGHER ELEVATIONS AS WELL...ALONG THE ABSAROKAS...WIND RIVERS AND
BIGHORNS...THOUGH NO INHABITED AREAS ARE EXPECTED TO MEET WARNING
CRITERIA IT WILL NO DOUBT BE MUCH WINDIER THAN NORMAL IN THESE AREAS
THROUGH THE SHORT TERM PERIOD. THOSE VENTURING INTO THE BACK COUNTRY
ARE ADVISED TO PLAN FOR DIFFICULT TRAVEL...BLOWING SNOW AND WIND
CHILL READINGS BELOW ZERO.

IT WILL ALSO BE WINDIER THAN NORMAL IN THE UPPER WIND RIVER BASIN
AROUND CROWHEART AND DUBOIS...PUSHING AS FAR AS WEST RIVERTON AT
TIMES. WINDS WILL ALSO BE ON THE INCREASE IN EASTERN SWEETWATER
COUNTY AND AREAS TO THE NORTHEAST INTO NATRONA COUNTY WHERE 25 TO 35
MPH WINDS WILL BE COMMON. GUSTS IN FAVORED AREAS COULD EXCEED 45 MPH
AT TIMES THROUGH SUNDAY.

THE AFOREMENTIONED SURFACE HIGH WILL ALSO KEEP SOME LOW STRATUS AND
FLURRIES AROUND THE SOUTHWEST AT TIMES...WHICH COULD HAVE AN EFFECT
ON VISIBILITY ALONG INTERSTATE 80 AND NORTH INTO STAR VALLEY AND
JACKSON VALLEY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

WEAK ISENTROPIC UPGLIDE IN THE WEST CONTINUES INTO THE EVENING
SUNDAY BUT GRADUALLY WEAKENS OVERNIGHT. LEFT SOME SMALL POPS IN THE
NW MOUNTAINS SUNDAY NIGHT BUT LOOKS LIKE FLURRIES AT WORST. ON
MONDAY...A DRIER ISENTROPIC UPGLIDE CONTINUES AND CONFIDENCE IS NOT
VERY HIGH THAT FLURRIES OR LIGHT SNOW IS STILL POSSIBLE BUT BASED ON
CONSISTENCY AND THE NEIGHBORING OFFICE...I LEFT IN THE SMALL 15-20
POPS THROUGH MONDAY AFTERNOON BEFORE DRYING IT OUT IN THE SLIGHTLY
BUILDING HEIGHTS. EAST OF THE DIVIDE...THE WIND EVENT MAY CONTINUE
SUNDAY NIGHT INTO EARLY MONDAY ACROSS THE CODY FOOTHILLS. IVE
INCREASED THE WINDS QUITE A BIT IN THE GAP FLOW AREAS AND EVEN IN
OTHER AREAS WITH POTENTIAL MOUNTAIN WAVE EVENT. THE RIGHT FRONT QUAD
OF THE UPPER JET SUNDAY MAY ALSO PROVIDE SOME SUPPORT SUNDAY NIGHT.
THE FROUDE CALCULATION PEAKS AROUND 1 AFTER MIDNIGHT SUNDAY NIGHT
AND CONTINUE INTO MONDAY MORNING. UPSTREAM WRF SOUNDING SHOWS A WEAK
NEAR MTN TOP INVERSION WHICH ALSO SUPPORTS POTENTIAL MOUNTAIN WAVE
SUNDAY NIGHT. OTHERWISE...WINDY IN THE WIND CORRIDOR AND EAST SLOPE
OF THE MOUNTAIN RANGES BUT NOT HIGH WINDS. TEMPERATURES WILL
OBVIOUSLY BE HELD UP IN THE WINDY AREAS BUT THE TRAPPED BASINS AND
VALLEYS WILL DROP OFF. THE ONE TRICKY ISSUE WILL BE LEE SIDE MID AND
HIGH CLOUDS EXPECTED SUNDAY NIGHT WHICH WILL LIKELY DROP SOUTH FROM
THE ABSAROKAS INTO THE WIND RIVER RANGE AREA WHICH MAY HOLD UP TEMPS
SOME IN THE COLD BASIN AREAS INCLUDING THE BIGHORN AND WIND RIVER
BASINS. MONDAY NIGHT WILL LIKELY BE COLDER IN THESE CENTRAL ZONES
DUE TO LESS CLOUD COVER AND STILL LIGHT WINDS. TEMPERATURES IN THE
INVERSION AREAS WILL REMAIN COLD MONDAY WITH STEEP INVERSIONS AND NO
SIGNIFICANT SHORTWAVE TO MIX DOWN THE WINDS. STRONG WINDS ALOFT
NEARBY BUT IT DOESNT LOOK LIKE THAT WILL BE ENOUGH TO MIX OUT THE
CENTRAL OR WESTERN TRAPPED BASINS AND VALLEYS. ON TUESDAY...THERE IS
FORECAST TO BE A BETTER GRADIENT BUT ALSO A STEEPER MORNING
INVERSION. TOUGH CALL THERE AS WE HAD ONE OF THOSE DAYS EARLIER IN
THE WEEK THAT ALLOWED THE BASINS TO BREAK OUT A LITTLE. WILL NOT GO
AS WARM AS SOME GUIDANCE BUT WILL ACCOMMODATE A WARMER DAY.

THE MEDIUM RANGE IS DOMINATED BY THE DEVELOPING STORM SYSTEM AND
CANADIAN/ARCTIC COLD FRONT WHICH BEGINS TO IMPACT THE WEST AND NORTH
WEDNESDAY NIGHT AND MOST OR ALL OF THE AREA ON THURSDAY WITH MUCH
COLDER TEMPERATURES AND SNOW. STRONG WINDS ARE POSSIBLE AHEAD OF THE
SYSTEM TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY THE FAVORED
CODY FOOTHILLS ZONE. SYSTEM LOOKS TO HAVE MORE POTENTIAL THAN AN
AVERAGE CANADIAN/ARCTIC SYSTEM AS THE DEVELOPING TROUGH DIGS TO
THE WEST AND RIGHT FRONT QUAD OF THE JET POTENTIALLY COMES INTO
PLAY. NOT A LONG DURATION EVENT BUT ENOUGH TIME TO LAY DOWN LIGHT TO
MODERATE SNOW AMOUNTS...ESPECIALLY EAST OF THE DIVIDE. DRY DAY AHEAD
OF THE SYSTEM WEDNESDAY WITH BREEZY TO WINDY AREAS AND A BETTER
POTENTIAL OF MORE MIXING. SNOW DEVELOPING IN THE WEST AND NORTH
WEDNESDAY NIGHT. SNOW ALL AREAS THURSDAY...ESPECIALLY EAST OF THE
DIVIDE AND PROBABLY SW. REASONABLE CHANCE OF CLEARING THURSDAY NIGHT
...ESPECIALLY NORTH HALF...WITH A COLD TO BITTER COLD TEMPERATURES
AND A COLD DAY FRIDAY. ANOTHER POTENTIAL SHORTWAVE IN THE DEVELOPING
NW FLOW FRIDAY NIGHT OR SATURDAY WITH SNOW CHANCES IN THE MOUNTAINS
AND POTENTIALLY LOWER ELEVATIONS DEPENDING ON THE TRACK AND STRENGTH
WHICH LOOKS MODERATE RIGHT NOW. STRONG TO HIGH WINDS POSSIBLE AHEAD
OF AND WITH THIS WAVE PASSAGE IN THE CODY FOOTHILLS. WILL HAVE HIGH
POPS IN FOR THE APPROPRIATE PERIODS TO PREPARE EVERYONE FOR ANOTHER
ROUND OF SNOW WEDNESDAY NIGHT AND THURSDAY AND SHARPLY COLDER.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KJAC-KBPI-KPNA-KRKS ROUTES

HIGHER MOUNTAIN OBSCURATIONS WITH -SN AND PREVAILING CIGS AROUND
10KFT MSL THROUGH 06Z SUNDAY AS A MOIST NW FLOW WILL REMAIN OVER THE
AREA. BRIEF MVFR CONDITIONS WILL OCCUR AT KJAC-KAFO-KRKS. MOUNTAIN
TOP WNW WINDS WILL INCREASE TO 30-40KTS 03Z-12Z SUNDAY WITH AREAS OF
LLWS POSSIBLE. WEST WIND WILL ALSO CONTINUE TO INCREASE ALONG THE
INTERSTATE 80 CORRIDOR TO 20-30KTS...THROUGH AT LEAST 00Z MONDAY.

EAST OF THE DIVIDE...KCOD-KCPR-KLND-KRIW-KWRL ROUTES

THE MAIN AVIATION HAZARD WILL BE INCREASING WINDS WITH MOUNTAIN WAVE
ACTIVITY EXPECTED FROM 30NE KCOD-VCNTY KDUB THROUGH AT LEAST 00Z
MONDAY...ALONG WITH AREAS OF LLWS. WIND GUSTS 50-60KTS WILL BE
POSSIBLE IN THIS AREA DUE TO BREAKING MOUNTAIN WAVES. MOUNTAIN WAVE
ACTIVITY WILL REMAIN ALOFT ACROSS THE WIND RIVER RANGE AND
BIGHORNS...EXPECT TURBULENCE OVER MOST MOUNTAIN RANGES THROUGH THE
TAF PERIOD.

WINDS WILL ALSO INCREASE THROUGH 03Z SUNDAY ACROSS THE INTERSTATE 80
CORRIDOR AND FROM RKS-CPR WITH SW WINDS 20-30KTS AND GUSTS TO 40KTS
CONTINUING THROUGH THE TAF PERIOD AND INTO MONDAY.

&&

.FIRE WEATHER...

THE STATE WILL BE ENTERING A WINDY PATTERN THIS AFTERNOON...LASTING
THROUGH MONDAY NIGHT. VERY STRONG WIND WILL BE POSSIBLE ACROSS THE
NORTHERN HALF OF THE CODY FOOTHILLS TONIGHT...AND WILL REMAIN AT
VARIED INTENSITY THROUGH MONDAY NIGHT. A HIGH WIND WARNING IS IN
EFFECT FOR THIS AREA. A TIGHTENING PRESSURE GRADIENT ACROSS THE REST
OF THE STATE WILL PERMIT WIND TO INCREASE ACROSS MUCH OF THE
AREA...ESPECIALLY ON MONDAY. OF PARTICULAR NOTE DURING THIS TIME
FRAME WILL BE THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND
CASPER...ACROSS THE HIGHER ELEVATIONS AND ALONG THE EASTERN SLOPES
OF THE CENTRAL MOUNTAINS. NO SIGNIFICANT PRECIPITATION IS EXPECTED
UNTIL THE END OF THE WEEK...PERHAPS AS EARLY AS THURSDAY MORNING
ACROSS TETON DISPATCH AND THEN INTO THE OTHER DISPATCH AREAS BY
THURSDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 6 PM MST SUNDAY
WYZ003.

&&

SHORT TERM...ALLEN
LONG TERM...SKRBAC
AVIATION...ALLEN
FIRE WEATHER...ALLEN
Hazardous weather outlook, Dec 14, 11:29 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1129 AM MST SAT DEC 14 2013

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1129 AM MST SAT DEC 14 2013

...HIGH WIND WARNING FOR THE CODY FOOTHILLS LATE THIS EVENING
INTO SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WIND WILL DEVELOP ACROSS THE NORTHERN THIRD OF THE
ABSAROKA MOUNTAINS AND CODY FOOTHILLS BEGINNING LATE THIS
AFTERNOON...AND LASTING THROUGH SUNDAY. PLEASE SEE THE HIGH
WIND WARNING FOR MORE DETAILS.

ADDITIONALLY...STRONG WIND WILL BE POSSIBLE ACROSS PORTIONS OF THE
WIND RIVER BASIN TONIGHT. THE MOST LIKELY IMPACTED AREA WILL BE
BETWEEN DUBOIS AND RIVERTON WHERE GUSTS TO 50 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...VERY STRONG WINDS POSSIBLY CONTINUING THROUGH THE
MORNING HOURS ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS.

SUNDAY NIGHT AND MONDAY MORNING...ANOTHER ROUND OF STRONG WINDS
POSSIBLE ACROSS THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS.

THURSDAY...A STORM SYSTEM WILL BRING IN COLDER WEATHER AND
POTENTIALLY LIGHT TO MODERATE AMOUNTS OF SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS GREATER THAN 45 MPH...
OR ANY WIND DAMAGE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 14, 11:45 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1145 AM MST SAT DEC 14 2013

WYZ002-008-009-014>016-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-UPPER WIND RIVER BASIN-
WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
1145 AM MST SAT DEC 14 2013

...LOCALLY STRONG WINDS EXPECTED THIS EVENING THROUGH MONDAY...

GUSTY WINDS WILL DEVELOP ACROSS THE AREA THIS EVENING. SOME GUSTS AT
THE SUMMITS MAY EXCEED 70 MPH. THOSE WHO PLAN ON VENTURING OUT INTO
THE BACK COUNTRY SHOULD PREPARE FOR VERY DIFFICULT TRAVEL AND
WIND CHILLS BELOW ZERO...IN ADDITION TO LOW VISIBILITY IN BLOWING
SNOW THROUGH MONDAY.

WINDS WILL ALSO BECOME GUSTY BETWEEN DUBOIS AND KINNEAR...
ESPECIALLY NORTH OF CROWHEART. EXPECT SUSTAINED WINDS OVER 35 MPH
AND GUSTS TO 50 MPH AT TIMES BETWEEN MIDNIGHT TONIGHT AND MONDAY
NIGHT.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 14, 2:30 PM MST to December 16, 6:00 AM MST
Where
Cody Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

There were many wind gusts past 58 mph near Clark. The maximum gusts was 74 mph 8 miles south-southwest of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481259.